We analyzed ocular findings from two patients (aged 49 and 60 years) with hydroxychloroquine (Plaquenil, Winthrop Pharmaceuticals, Division of Sterling Drug, Inc., New York, New York) retinopathy. Both patients were treated for systemic lupus erythematosus; one patient was treated with 400 to 800 mg of hydroxychloroquine per day (6.1 to 12.2 mg/kg of body weight/day) over a ten-year period. Cumulative doses were 1,788 and 2,920 g, respectively. Neither patient had ever been treated with chloroquine. One patient complained of glare and difficulty in adjusting to changes in illumination, whereas the other was asymptomatic. Both had bilateral visual acuities of 20/25, pericentral scotomata, and increased final dark-adapted rod thresholds in the two retinal areas that were tested. Fullfield electroretinograms were reduced and delayed, and focal cone electroretinography showed abnormal foveal responses as well. Ophthalmoscopy and fluorescein angiography showed a bull's-eye maculopathy in both eyes of one patient and perifoveal depigmentation in both eyes of the other patient. Retinal function remained stable at follow-up examinations 18 to 24 months after the cessation of hydroxychloroquine treatment. These two cases demonstrate that peripheral retinopathy, as well as maculopathy, can develop in patients who are treated with hydroxychloroquine for systemic lupus erythematosus, and that retinal function may remain stable after discontinuation of hydroxychloroquine treatment.